The Road To Recovery In Levittown

1
518

Part two of a three-part series

Shoes are hanging off phone wires in Sprucewood Park, across the street from Rosenberg Field, which means there could be drug dealers in that spot.

Read part one

Have you ever seen a pair of shoes dangling above telephone wires? If so, chances are you will find a drug dealer there at some point.

It’s one way to tell that drugs are in the area, starting with marijuana, the gateway drug.

We’re only seven months into 2019. Five of the 14 overdoses (one of the 14 died) in Levittown were in June alone, according to Irene Sabatasso, president of the Levittown Volunteer Ambulance Corps (LVAC). Tragically, there were 14 opioid-related overdoses in Levittown throughout all of 2018, meaning that amount will certainly increase this year.
Mike McTighe is one of many people in Nassau County who became addicted to cocaine, eventually leading to an opioid addiction.

“The first time I used, I felt like I had gotten a hug from an angel,” he said.

It all began in the hallways of both Holy Trinity High School in Hicksville and Oceanside High School, where he would buy marijuana from friends at the age of 14. It escalated from there as a result of a growing curiosity, leading him to try cocaine and other drugs. McTighe then started abusing opioids, wanting even more.

“Young people start because of peer pressure, curiosity and the easy availability of these drugs,” Richard D. Blondell, a professor and vice chair of the Addiction Medicine Department of Family Medicine University at SUNY Buffalo, said.

McTighe said it was almost too simple for him to get his hands on the drugs.

Mark Restivo is a former NYPD officer who was injured on the job and became addicted to opioids. (Photo by Mark Restivo)

“It was a super easy thing to do, as I simply asked around from friends and found someone who would sell to me,” he said.

Once on this path, McTighe struggled with an opioid addiction for about four years. He constantly felt hopeless, losing many friends and family members because of his addiction.

He eventually sought treatment at the Caron Treatment Center in Wernersville, PA, and stayed there for four years. However, at first McTighe didn’t want any help from either the community or his loved ones.

“There were so many efforts I could use for help, but I didn’t want the help because I thought it was getting in the way of me getting high,” he said.

Right after rehab, McTighe stayed at a halfway house.

“The rehabilitation center showed me that I didn’t need the drugs to live and the halfway house showed me how to live without the drugs,” he said.

This November will mark five years of sobriety for McTighe. He is currently preparing for a programming school in the city.

But just because it can happen for teenagers and young adults doesn’t mean it can’t happen to others as well.

Meet former New York City Police Department officer and Levittown native Mark Restivo. This hero was in a “hopeless state,” and according to him, at one point, he was “praying for death.”

In December 2009, while on duty in East New York, Brooklyn, Restivo was attacked by men he was trying to apprehend.

“That night, I went to the hospital to get X-rays and they gave me a prescription for Vicodin—about 10 pills,” he said.

Vicodin was just the start. Restivo began a journey down the wrong path, one that would eventually end his dream job.

Restivo had a history of addiction, starting at Division Avenue High School, where he played varsity sports. Peer pressure kicked in, leading him to consume alcohol by the age of 14, meaning he was already introduced to the world of addiction.

“I would’ve never considered myself an alcoholic until I ended up getting into recovery,” he said. “I really did drink in excess and abused it.”

Around the age of 22, Restivo went to the dentist for a routine procedure where his dentist prescribed him Vicodin for pain. He continued to take the pills for months until he began his NYPD training, cutting it cold turkey so he could chase his dream. When his dream was in reach, Restivo knew it was time to stop.

However, due to his injuries from his on-duty incident, Restivo had to retire, having gone through three knee surgeries, destroying his dream of wearing the NYPD blue again.

Once retired from the force, Restivo’s opioid issue was worse than ever.

“I began snorting them instead of swallowing them,” he said. “I was going through a massive amount of pills.”

When Restivo’s then-wife threatened to take away his three kids, that’s when the change became a reality. Not only did he get treatment at a Pennsylvania facility, but when he came back to Long Island, Restivo showed the same strength he had in the police academy.

The Kenneth Peters Center in Syosset set Restivo up with a doctor who wanted to give him a Vivitrol injection, which blocks the effects of opioids, preventing the user from feeling high, and thereby decreasing the desire to take the drugs. Each shot’s effects last one month. While it might be expensive, costing anywhere from $800 to $1,000 per shot, many insurance companies will cover the injections.

“It latches onto the receptor much stronger than the opioids can,” Dr. Sarah Church, founder and executive director of the Elevate Wellness Centers in New York City, said. “It can’t activate the receptor and the person can’t get high. For a month, no matter how many drugs they take, they can’t get high. It’s a really amazing tool for people who are in recovery.”

Once he was two years clean, Restivo pursued a career in the recovery field.

“I now work at the Phoenix House, a nonprofit drug and alcohol rehabilitation organization in East Hampton as the house manager,” he said.

For the final part of the Tribune’s series on the opioid epidemic, find out what resources are available in the area to help, as well as what can be done to alleviate this crisis.

How To Spot An Overdose
• A person who is unresponsive or appears under the influence
• The person appears lethargic, sedated or is continuously nodding out
• Signs of slowed-down and “slouchy” behavior
• For lighter-skinned people, the skin tone may turn a bluish-purple and for darker-skinned people, it may turn grayish or ashen
• Choking sounds or a snore-like gurgling noise
• The person is vomiting or says they are experiencing nausea
• The body is very limp and pale or clammy
• Fingernails and lips turn blue or purplish black
• The pulse becomes slow, erratic or isn’t there at all

Part one:

A Closer Look At Levittown’s Lingering Opioid Problem

1 COMMENT

Leave a Reply